Soy Won't Prevent Prostate Cancer's Return: Study
But an expert says findings are inconclusive
By Steven Reinberg
TUESDAY, July 9 (HealthDay News) -- Soy supplements don't prevent a recurrence of prostate cancer after surgical removal of the prostate, a new small study finds.
Many men with prostate cancer try soy products, but there is no hard evidence that they thwart a return of the disease, the researchers said.
"If one eats soy every day after surgery for prostate cancer, one does not reduce the risk of recurrence," said the study's lead researcher, Dr. Maarten Bosland, a professor of pathology at the University of Illinois at Chicago.
"A lot of men think that soy might be beneficial, but this study shows that it's not," he said. On the other hand, soy posed no adverse side effects. "It's safe to take soy, but you won't benefit from it for your prostate cancer," Bosland added.
All of the men studied had an increased risk of having cancer recur because the surgery -- called a radical prostatectomy -- hadn't removed all the cancerous cells, Bosland noted.
For the report, published in the July 10 issue of the Journal of the American Medical Association, more than 150 men were assigned to drink either a powdered soy protein drink or an inactive placebo beverage daily for two years. At the end point, no significant difference was seen between the two groups in terms of cancer recurrence.
But one expert thinks the study was too small to be definitive.
"It raises a question whether soy might have been helpful and it was missed because it was such a small study," said Dr. Anthony D'Amico, chief of radiation oncology at Brigham and Women's Hospital in Boston.
"I am not sure I would tell people not to take soy based on this because there may be a benefit and there is no harm," D'Amico said.
Bosland, however, said a larger study wouldn't show any different result. "If there were an effect, it would take thousands and thousands of men to figure that out," he said. "But that effect would be so small as to be totally insignificant -- clinically irrelevant."